Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 396, NWS St. Louis, MO

July 25, 2008Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 25, 2008, 6:40 PM CDT for Cole County, Moniteau County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 6:40 PM CDT (23:40 UTC)
Expired
Jul 25, 2008, 7:30 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Cole County, MO, Moniteau County, MO

The radar

The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:55 PM CDTHAIL 15 E California, MOON US HWY 50

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 252340
SVRLSX
MOC051-135-260030-
/O.NEW.KLSX.SV.W.0396.080725T2340Z-080726T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLE COUNTY IN CENTRAL MISSOURI
  MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 730 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  CALIFORNIA...AND WAS MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERTOWN...
  RUSSELLVILLE...
  HICKORY HILL...
  BRAZITO...
  ST. THOMAS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3872 9254 3871 9245 3852 9204 3845 9211
      3847 9214 3847 9217 3844 9216 3843 9214
      3832 9225 3833 9230 3839 9241 3842 9241
      3842 9248 3860 9282
TIME...MOT...LOC 2340Z 311DEG 22KT 3859 9252

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 260000
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT FRI JUL 25 2008

MOC051-135-260030-
/O.CON.KLSX.SV.W.0396.000000T0000Z-080726T0030Z/
COLE MO-MONITEAU MO-
658 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT 
FOR MONITEAU AND COLE COUNTIES...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RUSSELLVILLE...OR 9 MILES SOUTHEAST OF CALIFORNIA...AND WAS
MOVING SOUTHEAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BRAZITO...HICKORY HILL...WARDSVILLE AND ST. THOMAS.

THIS STORM HAS A HISTORY OF PRODUCING NICKEL TO QUARTER SIZE 
DAMAGING HAIL JUST EAST OF CALIFORNIA AT 6:55 PM THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3872 9254 3871 9245 3852 9204 3845 9211
      3847 9214 3847 9217 3844 9216 3843 9214
      3832 9225 3833 9230 3839 9241 3842 9241
      3842 9248 3860 9282
TIME...MOT...LOC 2358Z 312DEG 40KT 3852 9242

$$

GKS
000 
WWUS53 KLSX 260029
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT FRI JUL 25 2008

MOC051-135-260038-
/O.EXP.KLSX.SV.W.0396.000000T0000Z-080726T0030Z/
COLE MO-MONITEAU MO-
728 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR MONITEAU AND COLE COUNTIES 
EXPIRES AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM.

LAT...LON 3872 9254 3871 9245 3852 9204 3845 9211
      3847 9214 3847 9217 3844 9216 3843 9214
      3832 9225 3833 9230 3839 9241 3842 9241
      3842 9248 3860 9282
TIME...MOT...LOC 0028Z 312DEG 40KT 3830 9210

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:18 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 25, 4:18 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT FRI JUL 25 2008

.DISCUSSION...
/417 PM CDT FRI JUL 25 2008/

MODELS REMAIN IN DECENT AGREEMENT ON NWLY FLOW PATTERN AT H500 TO
CONTINUE THRU THE NEXT 72HRS WITH A SERIES OF DISTURBANCES TO DROP
THRU THE AREA TO CONTINUE THE OFF-AND-ON PCPN CHCS. AT THE SFC...
LOOK FOR CDFNT TO PUSH THRU THE AREA TONIGHT AND THEN STALL NEAR THE
MO/AR BORDER SATURDAY AND SATURDAY NIGHT. ANOTHER CDFNT TO THEN DROP
DOWN INTO THE NRN FA SUNDAY...AND THEN WILL MEANDER AND LINGER IN
THIS REGION INTO THE EARLY PART OF THE WORK WEEK.

RICH ATMOSPHERIC MOISTURE...WHICH GREATLY CONTRIBUTED TO THE HEAVY
RAINFALL PRODUCING TSRA FROM LAST NIGHT IN THE NWRN FA...WILL
CONTINUE TO PERSIST OVER MAINLY THE CNTRL/SRN FA TONIGHT. THE MAIN
FOCUS AND BEST DE-STABILIZATION HAS ALSO OCCURRED IN THIS AREA AND
WE THEREFORE EXPECT THE BEST PCPN CHCS TO BE OVER THIS AREA. THIS
EFFECTIVELY REMOVES THE BETTER PCPN CHCS OUT OF THE CURRENT FFA AND
EVEN THOUGH WE STILL EXPECT SOME SCT TSRA IN THIS AREA TONIGHT WITH
THE CDFNT...TSRA SHOULD BE SPACED FAR ENOUGH APART AND MOVE AND NOT
BACKBUILD TO MAKE ANY NEW FLOODING UNLIKELY. WILL THEREFORE CANCEL
THE FFA.

CDFNT PUSHES INTO FAR SRN MO ON SATURDAY AND SHOULD ALLOW SOME DRIER
AIR TO WORK IN...ALTHOUGH NOT BY MUCH. THIS WILL GIVE THE FA A DRY
PERIOD OF ABOUT 24-36HRS BEFORE MOISTURE BEGINS TO MAKE A RETURN
LATE SATURDAY NIGHT AND SUNDAY.

NEXT CDFNT MOVES INTO THE AREA ON SUNDAY AND THIS IS ABOUT WHERE
DECENT MODEL AGREEMENT ENDS FOR THE LOW-MID LEVELS OF THE
ATMOSPHERE. WHAT TO DO WITH THE FRONT IS THE SOURCE OF BIG
DISAGREEMENT...WITH THE NAM PUSHING IT SWD THRU THE FA...AND THE GFS
HANGING IT UP IN THE NRN FA. HAVE A TENDENCY TO BELIEVE THE GFS
PLACEMENT AT THIS POINT...BUT CONFIDENCE IS LOW ENOUGH TO HAVE LOW
POPS UNTIL WE GET A BETTER HANDLE ON THIS.

TEMPS WILL BE ABOUT NORMAL FOR THIS TIME OF YEAR THRU THE NEXT FEW
DAYS.

FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...MEDIUM RANGE
MODELS BEGIN IN DECENT AGREEMENT BUT THEN DIVERGE SIGNIFICANTLY BY
LATE NEXT WEEK. MUCH OF THE FOCUS FOR THE FIRST AND MIDDLE PARTS OF
THIS PERIOD WILL BE ON THE FATE OF THE REMNANTS OF DOLLY. WITH H500
RIDGE EXPECTED TO DOMINATE THE SWRN CONUS THRU THIS PERIOD...LOOK
FOR THESE REMNANTS TO TAKE THE LONG ROAD AROUND THE BACKSIDE OF THE
SWRN CONUS RIDGE BEFORE RE-EMERGING OVER THE GREAT BASIN AND PUSH
INTO THE CNTRL HI PLAINS BY MID WEEK. HAVE MAINTAINED PCPN CHCS FOR
WED-THURS TIME FRAME...WHERE WE BELIEVE WILL BE THE MOST LIKELY TIME
FOR THE DOLLY REMNANTS TO PASS THRU. MODELS DIVERGE SIGNFICANTLY BY
LATE WEEK WITH ECMWF DROPPING DOWN A TROF INTO THE GRTLKS REGION
WHILE THE GFS AND UKMET ENHANCE THE RIDGE OVER THE CNTRL CONUS.
LEANED MORE TOWARDS CLIMO BY LATE WEEK UNTIL THESE ISSUES CAN
RESOLVE THEMSELVES MORE. OTHERWISE...COULD SEE PCPN CHANCES IN
ADDITIONAL TIME PERIODS OUTSIDE OF WED-THURS WITH A NEARLY
STATIONARY FRONTAL BOUNDARY EXPECTED TO BE DRAPED OVER THE AREA.
TEMPS WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL...BUT WITH MAIN
PORTION OF H500 RIDGE STAYING OVER THE SWRN CONUS...PREFER TO NOT GO
TOO EXTREME AT THIS JUNCTURE.

TES

&&

.AVIATION...
/108 PM CDT FRI JUL 25 2008/

FOR THE 18Z TAFS...PRIMARY CONCERN FOR AVIATORS THROUGH AT LEAST
MIDNIGHT WILL BE ONGOING CHANCE FOR THUNDERSTORMS. MODEL GUIDANCE
IS NOT VERY SPECIFIC ON TIMING OR PLACEMENT OF CONVECTION FOR THE
NEXT 12-16 HOURS...BUT WITH THE SKY CLEARING OUT BEHIND THIS
MORNINGS RAIN IT SEEMS LIKELY THAT THE ATMOSPHERE WILL
DESTABILIZE ENOUGH FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
TIMING...STRENGTH AND DURATION CONTINUE TO BE DIFFICULT TO
DETERMINE THOUGH SO HAVE OPTED NOT TO TEMPO THUNDER IN ANY OF THE
TAFS...ALSO HAVE KEPT PROB30S FOR THE EVENING AND OVERNIGHT HOURS.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 25, 4:29 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT FRI JUL 25 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
429 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...ESPECIALLY FOR AREAS
MAINLY SOUTH OF INTERSTATE 70. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS AREAWIDE FOR THIS EVENING...SO SOME STORMS MAY BE
SEVERE...WITH HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60
MPH.

THE NORTH RIVER NEAR PALMYRA IS IN MODERATE FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NORTH RIVER NEAR PALMYRA WILL REMAIN IN MODERATE FLOOD UNTIL
SATURDAY MORNING. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR
DETAILS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTH CENTRAL ILLINOIS ON SATURDAY. THE CHANCE WILL
EXPAND OVER MUCH OF THE AREA BY LATE SATURDAY NIGHT AND CONTINUE
ON SUNDAY. SOME STORMS MAY BE SEVERE ON SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:05 PM CDTSevere Thunderstorm WarningLSXAudrain, Ralls40 min
Jul 24, 10:23 PM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby12 hr
Jul 24, 11:19 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls41 min
Jul 25, 12:51 AM CDTFlash Flood WarningLSXAudrain, Pike, Ralls12 hr
Jul 25, 2:20 AM CDTRiver Flood WarningLSXMarion4 days
Jul 25, 7:08 AM CDTFlash Flood WarningLSXBoone, Callaway, Montgomery5 hr
Jul 25, 9:54 AM CDTRiver Flood WarningLSXMarion25 hr
Jul 25, 10:20 AM CDTRiver Flood WarningLSXLincoln29 hr
Jul 25, 10:20 AM CDTRiver Flood WarningLSXLincoln7 days
Jul 25, 10:23 AM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby8 hr
Jul 25, 11:35 AM CDTRiver Flood WarningLSXCallaway, Osage24 hr
Jul 25, 11:35 AM CDTRiver Flood WarningLSXGasconade, Montgomery10 days
Jul 25, 11:35 AM CDTRiver Flood WarningLSXGasconade, Montgomery24 hr
Jul 25, 12:01 PM CDTAreal Flood WarningLSXBoone, Callaway, Montgomery8 hr
Jul 25, 12:04 PM CDTRiver Flood WarningLSXMarion34 hr
Jul 25, 12:04 PM CDTRiver Flood WarningLSXPike8 days
Jul 25, 12:04 PM CDTRiver Flood WarningLSXPike9 days
Jul 25, 12:04 PM CDTRiver Flood WarningLSXLincoln9 days
Jul 25, 12:04 PM CDTRiver Flood WarningLSXSaint Charles10 days
Jul 25, 12:51 PM CDTAreal Flood WarningLSXAudrain, Pike8 hr
Jul 25, 6:10 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.